Skip to Content

Can different manufacturers of same generic drugs have different side effects?

8 Answers

Inbako 15 Jul 2017

Some people will tell you no. But I believe they can as they use different fillers. You may be allergic to something in a certain brand.

Votes: +2
janiebme 15 Jul 2017

I agree with inbako. I believe that not all generics are the same. Each manufacturer can have different ingredients for the same generic drug. Some people have adverse reactions to the generic med and or it does not work as well. I disagree that the generic works the same as the brand name. When a drug goes generic it seems more people post that it is not working the same or they are having side effects they did not have before on the brand name.

Votes: +3
Dani926 22 Jul 2017

franjb1949... in a word, absolutely... in my career i worked for 2 pharmaceutical companies, one big pharma & the other a very small & unrelatively unheard of company though very wealthy & powerful nonetheless... specifically, i worked in both clinical trials & more recently, regulatory operations, where i processed much submission documentation, which is basically all supporting documentation required by the FDA for any drug company to have its drug/compound FDA-approved. though the percentage difference acceptable in generic versions of drugs is miniscule, the variant in inactive ingredients (aka fillers) can pack a powerful difference in individual side effects. most notably as indicated in many trial results that are rarely if ever published, inefficacy & headaches are the top 2 reported side effects.

Votes: +2
sophiabrown 5 Sep 2018

I really think they must. I just switched from one manufacturer to another last night and this morning I woke up with an insane and terrifying dizziness. I couldn't figure out why and I'd never felt like this before and then I looked at my new bottle and it says that it may cause dizziness, whereas my last bottle didn't warn anything of the sort and had no negative side effects.

Votes: +1
directk 14 Jan 2019

Absolutely!! It's difficult to find information confirming this, on line, but I can speak from personal experience in saying that with some medications I have noticed differences in efficacy and side effects when I have had to change to a different pharmacy that uses a different manufacturer for their generics. Right now, I'm experiencing a side effect from an SSRI generic I get from Express Scripts that I didn't get when the same prescription was filled at Walgreens and it's so uncomfortable, I'm going to go back to Walgreens before I'm done with my current prescription is used up. I have looked at the differences of inactive ingredients on this site and have no idea what's causing the difference, but something is causing the chemical reaction to be different...

Votes: +1
Fguk 20 Mar 2019

I also needed to find this the hard way. I was taking a medication called Aroxia when I was back home. When I came to UK I needed this medicine again as I had flear up. The medication manufacturer was different of what I was taking before. I took just one tablet 30mg and not 90mg(Ithe dose I was taking with my old brand). Oh my God 3 days after taking just one tablet I still experience the side effects. I was thinking that just my body has changed that’s why I am having all this side effects. I couldn’t believe it how come taking 90mg before I had very mild side effects and now with 30mg I feel so unwell with side effects. When I have done some research I found that it’s not just me reacting differently to a med with different side effects. It’s just crazy I was always thinking same med with different manufacturer is the same .

Votes: +1
dee71 27 Jun 2019

I know this is an old question, but it is still a relevant one. My answer is absolutely yes! I have been on Escitalopram - an SSRI drug for depression, anxiety and panic disorder for the past 16 years, on and off periodically. I have been back on them for several years now and I find that when the med brand is changed, I experience subtle side effects. This week my meds are a different brand and I feel more irritable and edgy, as if I am experiencing heightened anxiety. I do not think that the brand change and my mental changes are unrelated AT ALL, no matter what anyone may say about the actual drug content being exactly the same.

Votes: +1
JeffMS 28 Jul 2019

I ve been on 30mgs of Remeron almost a week now. I have 2 different versions of mirtazapine (Remeron). Up till tonight I've taking 2 15mgs of one manufacturer or perhaps 1 15mgs of each. The two manufacturers look totally different. Tonight though I took 2 15mgs of the manufacturer I have yet to taken thus far. Not a hour later started feeling uncomfortable then experienced a severe panic attack.
I will say their are different side effects behind different manufacturers of the same medicine.

Votes: +1
Drugs.com free discount card

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.